Kansas, 2010

Damaging Winds in Kansas, June 19, 2010

June 19, 2010 · NWS EAX · 4 events in 2 counties and zones

June 19, 2010 was not finished, as another bow echo passed along or near the same areas, as convection from earlier in the day. Winds were not as strong as the earlier convection, and the bow weakened as it moved into Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

June 19, 2010 was not finished, as another bow echo passed along or near the same areas, as convection from earlier in the day. Winds were not as strong as the earlier convection, and the bow weakened as it moved into Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 19, 5:37 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 19, 5:37 PM CST, 4 hours 47 minutes before
FXUS63 KEAX 192107
AFDEAX

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT SAT JUN 19 2010

.DISCUSSION...
/407 PM CDT SAT JUN 19 2010/
BOW ECHO BLEW ACROSS THE FORECAST AREA TODAY AFTER STARTING ITS LIFE
IN NORTHWEST KANSAS/SOUTHWEST NEBRASKA...WHERE THE LOW LEVEL JET...UP
SLOPE WINDS...AND WARM FRONT ALL INTERSECTED. MUCH OF THE ACTIVITY
FROM THE SQUALL LINE HAS NOW LEFT THE FORECAST AREA. FOLLOW ON
ACTIVITY IS DEVELOPING ACROSS NORTHEAST KANSAS INTO FAR NORTHWEST
MISSOURI...JUST SOUTH OF WHERE THE WARM FRONT IS CURRENTLY ANALYZED
TO BE. ENVIRONMENT IS WELL WORKED OVER IN THE WAKE OF THE
COMPLEX...SO FOR THE REST OF THE AFTERNOON AND EARLY EVENING
HOURS NOT EXPECTING ANY SEVERE THUNDERSTORM ACTIVITY...HOWEVER LATE
THIS EVENING AND OVERNIGHT ANOTHER COMPLEX IS EXPECTED TO MOVE EAST
AGAIN WHICH MIGHT BRING MORE STRONG TO SEVERE THUNDERSTORMS.

MODELS HAVE BEEN DOING A POOR JOB LATELY ON FORECASTING THE TRACK OF
THE CONVECTIVE COMPLEXES...BUT FOR TONIGHT THEY MIGHT BE ONTO
SOMETHING. RUC AND NAM BOTH POINT AT THE H8 WINDS REFOCUSING ACROSS
CENTRAL KANSAS THIS AFTERNOON AND THIS EVENING...AND CURRENT H8
PROFILER ARE BACKING THIS UP. THIS SHOULD ASSIST IN RECOVERY IN THE
WAKE OF TODAYS COMPLEX ACROSS EASTERN KANSAS AND WESTERN MISSOURI.
CAN NOT SEE ANY REASON WHY WE WOULD NOT HAVE A REPEAT EVENT...WITH
CONVECTION STARTING IN THE VICINITY OF THE CENTRAL KANSAS/NEBRASKA
BORDER ALONG THE FRONT...LIKE THIS MORNING...ONLY TO MOVE EAST LATE
TONIGHT/SUNDAY MORNING. HOWEVER...FRONTAL PLACEMENT A LITTLE FARTHER
NORTH MIGHT KEEP THE STORMS CLOSER TO THE IOWA BORDER THIS TIME AS
THE SYSTEM MOVES THROUGH THE REGION. HAVE KEPT LIKELY POPS FOR
TONIGHT THROUGH NOON SUNDAY RESTRICTED TO THE AREAS NORTH OF ROUTE 36
AS A RESULT. ONCE AGAIN...ANY SEVERE THREAT WITH THE LATE NIGHT
ACTIVITY WILL LIKELY BE FROM DAMAGING WINDS AND HEAVY RAIN.

OVER THE NEXT FEW DAYS...THE FRONTAL BOUNDARY IS EXPECTED TO REMAIN
ANCHORED ACROSS THE IOWA MISSOURI BORDER REGION FROM WEST TO EAST
THROUGH AT LEAST TUESDAY. THIS IS DUE TO THE ZONAL FLOW ACROSS THE
NATIONS MID-SECTION. AS A RESULT...ANY PERTURBATIONS THAT MOVES
THROUGH THE FLOW WILL HAVE THE OPPORTUNITY TO DEVELOP A
THUNDERSTORM COMPLEX...WHICH WOULD THEN POSSIBLY AFFECT AREAS OF
NORTHERN MISSOURI. HAVE KEPT CHANCE POPS ALONG THE MISSOURI IOWA
BORDER TO ACCOUNT FOR THIS.

OTHERWISE...ANOTHER FOCUS FOR THE FORECAST...BESIDES THE
THUNDERSTORMS...IS THE HEAT AND HUMIDITY. CURRENT FORECAST HIGHS AND
DEW POINT VALUES INDICATE THAT HEAT INDICES WILL BE KICKING AROUND
THE 100 TO 105 DEGREE RANGE THROUGH TUESDAY. NOT DIFFICULT TO
CONCEIVE THAT WE WILL HAVE SOME AREAS REACH 105 OR GREATER. ONLY
ISSUE IS CONFIDENCE IN GOING FORECAST NUMBERS. RECENT THUNDERSTORM
COMPLEXES HAVE ALL SENT OUT OUTFLOW BOUNDARIES WHICH THEN MAKE A
MESS OF THE HIGH TEMPERATURES. GIVEN THAT WE ARE STILL EXPECTING
MORE COMPLEXES OVER THE NEXT SEVERAL DAYS...WILL HOLD OFF ON ANY
HEAT ADVISORY FOR NOW...BUT THIS WILL NEED CAREFUL WATCHING AD
EVALUATION EACH MORNING THROUGH TUESDAY DEPENDING ON WHERE THE
PREVIOUS NIGHTS STORMS TRACKED.

CUTTER

&&

.AVIATION...

FOR THE 00Z TAFS...STILL AN UNCERTAIN FORECAST FOR THE SHORT TERM.
AT THIS TIME THINKING THAT CURRENT CONVECTION THAT HAS FORMED ON
THE FRONT ACROSS NORTH CENTRAL KANSAS WILL CONTINUE TO DEVELOP ALONG
AND NORTH OF THIS BOUNDARY THIS EVENING AS THE LOW LEVEL WINDS
STRENGTHEN. THIS MAY BRING THUNDERSTORMS INTO EXTREME NORTHEAST
KANSAS AND NORTHWEST MISSOURI BY THE LATTER HALF OF THE EVENING
HOURS AND INTO THE EARLY MORNING HOURS...SO WILL KEEP A TEMPO GROUP
GOING FOR KSTJ. FURTHER SOUTH...KANSAS CITY TERMINALS MAY MISS OUT
ON THIS CONVECTION...AND WILL ONLY CARRY A CB GROUP AT THIS POINT.
OVERNIGHT...AS THE LLJ VEERS...AND MID LEVEL WAA TAKES PLACE...AREA
AROUND THE TERMINALS MAY BECOME CAPPED...AND STORMS WILL FEED ALONG
THE EDGE OF THIS CAP TO THE NORTHEAST OF THE AIRPORTS.  DURING THE
DAY ON SUNDAY...WILL KEEP THINGS DRY AT THE TERMINALS AS EXPECTING
THE CAP TO REMAIN...ALTHOUGH MAY BE CLOSE CALL FOR KSTJ.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 19, 9:08 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1008 PM CDT SAT JUN 19 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-210315-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1008 PM CDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A THUNDERSTORM CLUSTER OVER NORTH CENTRAL KANSAS HAD DEVELOPED INTO A
STRONGER COMPLEX LATE THIS EVENING. THESE THUNDERSTORMS WILL CONTINUE
TO SURGE EASTWARD THROUGH THE MIDNIGHT HOUR...LIKELY REACHING THE
KANSAS MISSOURI BORDER BY 11 PM AND AREAS OF THE CENTRAL OUTLOOK AREA
BY 1 AM. THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD INTO CENTRAL
MISSOURI...HOWEVER INTO LOWER INSTABILITY AND A MUCH MORE STABLE
ENVIRONMENT WHICH MAY REDUCE THE SEVERE WEATHER THREATS AS THIS
COMPLEX MOVES EAST. ADDITIONAL THUNDERSTORMS MAY DEVELOP IN THE WAKE
OF THIS INITIAL COMPLEX AND BE CAPABLE OF LOCALLY HEAVY
RAINFALL...MAINLY NORTH OF INTERSTATE 70. PRIMARY THREATS IN THE
STRONGEST STORMS OF EASTERN KANSAS AND WESTERN MISSOURI WOULD BE
DAMAGING WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY BE ONGOING ACROSS NORTHERN MISSOURI IN THE MORNING
HOURS...HOWEVER WILL BE EXITING TO THE EAST QUICKLY AFTER DAYBREAK.

A SECOND THUNDERSTORM COMPLEX DEVELOPING OVERNIGHT ALONG THE WYOMING
BORDER COULD ALSO PUSH SOUTHEASTWARD SUNDAY MORNING. THIS COMPLEX
COULD SERVE TO REDEVELOP STRONG TO SEVERE THUNDERSTORMS IN
NEBRASKA...IOWA AND PERHAPS NORTHERN MISSOURI SUNDAY. ONCE
AGAIN...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY
RAIN MAY BE POSSIBLE MAINLY IN AREAS NORTH OF A ST. JOSEPH TO
MOBERLY LINE.

THIS ACTIVE PATTERN WILL REMAIN HEADING INTO THE MIDDLE OF NEXT
WEEK...WITH THE POTENTIAL FOR THUNDERSTORM COMPLEXES EACH DAY AND
NIGHT THROUGH AT LEAST THURSDAY. UNCERTAINTY IN TRACK OF THESE
SYSTEMS WILL REMAIN VERY HIGH...HOWEVER EACH SYSTEM WILL POSE A
THREAT FOR SEVERE WEATHER...LOCALIZED FLOODING AND RENEWED RIVER
FLOODING.

IN ADDITION TO THE THUNDERSTORM THREAT...VERY WARM AND HUMID
CONDITIONS WILL CONTINUE INTO EARLY NEXT WEEK. TEMPERATURES IN THE
90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDICES
AROUND OR ABOVE 100 DEGREES IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EARLY MORNING HOURS OF
SATURDAY IN AREAS ALONG AND NORTH OF INTERSTATE 70 AND ESPECIALLY
ALONG THE HIGHWAY 36 CORRIDOR. SPOTTER ACTIVATION MAY ALSO BE NEEDED IN
NORTHERN MISSOURI AND KANSAS ON SUNDAY.

In the hours before

Local storm report, Jun 19, 6:35 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TSTM WND DMG     2 NW CLARKSDALE         39.83N 94.58W
06/18/2010                   DEKALB             MO   TRAINED SPOTTER

            DELAYED REPORT...DAMAGE TO A MACHINE SHED AND GRAIN
            ELEVATOR...TIME ESTIMATED FROM RADAR

&&

MDUX
Special weather statement, Jun 19, 10:22 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1122 PM CDT SAT JUN 19 2010

KSZ103>105-MOZ028-200500-
JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
1122 PM CDT SAT JUN 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY IN EAST CENTRAL
KANSAS...AND WYANDOTTE AND SOUTHERN LEAVENWORTH COUNTIES IN NORTHEAST
KANSAS...AND SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI
UNTIL MIDNIGHT CDT...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OSKALOOSA TO PERRY
TO CARBONDALE...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TONGANOXIE...BASEHOR...DE SOTO...BONNER SPRINGS...EDWARDSVILLE...
  SHAWNEE...LAKE QUIVIRA...PARKVILLE...EDGERTON...LENEXA...GARDNER...
  OLATHE...MERRIAM...MISSION...OVERLAND PARK...FAIRWAY...PRAIRIE
  VILLAGE...LINWOOD...JARBALO AND RENO.

LAT...LON 3922 9517 3921 9462 3896 9463 3873 9503
      3874 9506 3897 9505 3898 9507 3895 9510
      3896 9512 3896 9517 3899 9519
TIME...MOT...LOC 0422Z 280DEG 36KT 3922 9528 3908 9534
          3885 9568

21

The radar

The Pleasant Hill radar (KEAX), 112 km away, was scanning. The volume nearest the first event began at 04:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
June 19, 10:24 PM CST
Where
Atchison County, 0.69 mi S of Atchison
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.560, -95.130

Gust to 58 mph was measured at the Amelia Earhart Airport.

Thunderstorm Wind, Atchison

When
June 19, 10:41 PM CST
Where
Atchison County, 0.69 mi S of Atchison
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.560, -95.130

Thunderstorm winds gusted to an estimated 65 mph. Numerous trees were reported down in the city, blocking roads and causing power outages.

Thunderstorm Wind, Leavenworth

When
June 19, 10:44 PM CST
Where
Leavenworth County, 0.53 mi E of Leavenwrth Sherman A
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.370, -94.920

Thunderstorm wind gust at 58 mph was measured at Sherman Airfield in Fort Leavenworth.

Thunderstorm Wind, Leavenworth

When
June 19, 10:46 PM CST
Where
Leavenworth County, Leavenworth
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.320, -94.920

Trees and powerlines were reported down in Leavenworth. Winds were estimated up to 80 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245068, 245065, 245069, 245067.